Cyclosporin A-induced reversible cortical blindness

Steven E. Wilson, Piet C. de Groen, Allen J. Aksamit, Russell H. Wiesner, James A. Garrity, Ruud A.F. Krom

Research output: Contribution to journalArticle

44 Scopus citations

Abstract

Despite the occurrence of serious side effects, the use of cyclosporin A after organ transplantation has increased because of its ability to effectively suppress allograft rejection. Its use in the treatment of ophthalmic disease has also recently increased. Central nervous system toxicity due to cyclosporin A is a significant but apparently clinically reversible side effect. A liver transplant patient in whom cortical blindness from profound neurotoxicity was the initial presentation is described. Neurologic abnormalities, including cortical blindness, resolved completely after discontinuation of cyclosporin A. However, pathologic studies performed 8.5 months after the initial transplant revealed residual central nervous system demyelination.

Original languageEnglish (US)
Pages (from-to)215-220
Number of pages6
JournalJournal of Clinical Neuro-Ophthalmology
Volume8
Issue number4
StatePublished - Dec 1988

Keywords

  • Cortical blindness
  • Cyclosporin A
  • Neurotoxicity

ASJC Scopus subject areas

  • Ophthalmology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Cyclosporin A-induced reversible cortical blindness'. Together they form a unique fingerprint.

  • Cite this

    Wilson, S. E., de Groen, P. C., Aksamit, A. J., Wiesner, R. H., Garrity, J. A., & Krom, R. A. F. (1988). Cyclosporin A-induced reversible cortical blindness. Journal of Clinical Neuro-Ophthalmology, 8(4), 215-220.